Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 190, NWS Mobile, AL

August 9, 2011Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 9, 2011, 3:45 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 3:45 PM CDT (20:45 UTC)
Expired
Aug 9, 2011, 4:30 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1944 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS54 KMOB 092045
SVRMOB
ALC023-025-092130-
/O.NEW.KMOB.SV.W.0190.110809T2045Z-110809T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  NORTHWESTERN CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF BUTLER...
  OR NEAR GILBERTOWN...AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  TOXEY...SILAS...COLLUMBURG AND COFFEEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3201 8811 3200 8810 3201 8808 3199 8806
      3199 8796 3169 8800 3169 8809 3170 8809
      3170 8846 3206 8846
TIME...MOT...LOC 2045Z 304DEG 16KT 3188 8840

$$
1 follow-up statement
601 
WWUS54 KMOB 092103
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT TUE AUG 9 2011

ALC023-025-092130-
/O.CON.KMOB.SV.W.0190.000000T0000Z-110809T2130Z/
CHOCTAW AL-CLARKE AL-
403 PM CDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN CLARKE AND SOUTHERN CHOCTAW COUNTIES...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARAGON...OR 19 MILES
NORTHEAST OF WAYNESBORO...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GILBERTOWN...BLADON SPRINGS...WEST BEND...MORVIN AND COFFEEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3201 8811 3200 8810 3201 8808 3199 8806
      3199 8796 3169 8800 3169 8809 3170 8809
      3170 8846 3206 8846
TIME...MOT...LOC 2103Z 305DEG 16KT 3185 8838

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:02 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 12:02 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1202 PM CDT TUE AUG 9 2011

.UPDATE...COMPLEX FORECAST FOR THE REST OF THE AFTERNOON. A SERIES
OF GRAVITY WAVES HAVE PROPAGATED SOUTH AND ARE NOW MOVING ACROSS THE
AREA. THERE IS SOME ENHANCEMENT OF THE CUMULUS FIELD OVER THE
CWA...BUT A NOTICEABLE LACK OF CUMULUS OVER S CTRL AL/MS...IN THE
WAKE OF THE WAVES. NUMEROUS OTHER SUBTLE OUTFLOW ARE ALSO SEEN ON
THE REGIONAL RADAR MOSAIC. OBVIOUSLY THERE IS A GOOD CHANCE OF
SCATTERED CONVECTION DEVELOPING GIVEN THE BOUNDARIES MOVING THROUGH
DURING PEAK HEATING...HOWEVER THE COVERAGE OF STORMS IS STILL IN
QUESTION. THE 12Z LIX SOUNDING REVEALED DRIER MID LEVEL AIR
ADVECTING IN FROM A STEADY W-NW LOW AND MID LEVEL FLOW. THIS HAS
DROPPED PW'S TO 1.85 INCHES THIS MORNING ACROSS THE WESTERN ZONES.
THIS DRIER AIR IS LIKELY TO BEGIN MIXING TO THE SURFACE AS
TEMPERATURES CLIMB INTO THE 90S...GREATLY LIFTING THE LEVEL OF
THE LFC...MAKING IT MORE DIFFICULT FOR UPDRAFTS TO BECOME SUSTAINED.
MOISTURE LEVELS ARE PROGGED TO BE BETTER SOUTH AND EAST OF I-65.
THEREFORE...WILL MAINTAIN THE LIKELY POPS FOR THIS AREA AND GO WITH
30-50 POPS FURTHER NORTH AND WEST. WE DO NOTE THAT SPC HAS OUR AREA
IN A SLIGHT RISK OF SEVERE WEATHER. HOWEVER...GIVEN THAT THE PRIMARY
SHORTWAVE ENERGY WILL BYPASS US WELL TO THE NORTH AND STAY OVER N
GA-N AL (RESULTING IN MEAGER MID LEVEL LAPSE RATES AND POOR VERTICAL
SHEAR)...THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW. GIVEN
THE INFLUX OF DRIER MID LEVEL AIR...STRONGER COLD POOLS/OUTFLOW
BOUNDARIES WILL BE POSSIBLE WITH THE STRONGER CONVECTION...
MAINTAINING A THREAT FOR LOCALLY DAMAGING WIND GUSTS. THE CURRENT
HAZARDOUS WEATHER OUTLOOK COVERS THIS WELL. ALSO INCREASED WINDS
OVER LAND SLIGHTLY THIS AFTERNOON...MAINLY INCLUDING WIND GUSTS OF
15-20 KT GIVEN THE DEEP MIXING. 34/JFB

&&

.PREVIOUS DISCUSSION (ISSUED 400 AM CDT TUE AUG 9 2011)...

.SHORT TERM (TODAY AND TONIGHT)...A LONGWAVE TROF POSITIONED OVER
THE EASTERN STATES WILL MAINTAIN A NORTHWEST FLOW OVER THE FORECAST
AREA THROUGH TONIGHT.  A WELL DEFINED SHORTWAVE TROF...AND
ASSOCIATED WEAKENING MCS...CURRENTLY ADVANCING ACROSS ARKANSAS TO
THE OHIO RIVER VALLEY CONTINUES SOUTHEAST AND ACROSS THE CENTRAL
GULF COAST STATES THROUGH TONIGHT.  THERE ARE A NUMBER OF POTENTIAL
SURFACE FEATURES WHICH CAN CREATE CONVECTION MAINLY DURING THE LATE
MORNING THROUGH THIS EVENING WHICH INCLUDE THE SEA BREEZE FRONT...A
BOUNDARY SEEN IN LATEST SURFACE ANALYSIS OVER THE COASTAL
COUNTIES...AND THE POTENTIAL FOR AN OUTFLOW FROM THE WEAKENING MCS
TO ADVANCE INTO THE FORECAST AREA.  THERE IS ALSO A WEAK SURFACE
REFLECTION TROF ASSOCIATED WITH THE SHORTWAVE TROF WHICH MOVES INTO
THE FORECAST AREA OVERNIGHT.  COMBINED WITH THIS IS THE ABUNDANT
DEEP LAYER MOISTURE OVER THE REGION WITH PRECIPITABLE WATER VALUES
NEAR 2.25 INCHES AND 0-1 KM MLCAPES AROUND 2500 J/KG.  MODEL
SOUNDINGS DO NOT SHOW MUCH IN THE WAY OF ELEVATED DRY AIR WITH WET
BULB ZERO HEIGHTS REMAINING FAIRLY HIGH...NEAR 14 KFT.  RELATIVELY
LIGHT WINDS PRODUCE LITTLE SHEAR WITH 0-1 KM HELICITIES REMAINING
GENERALLY BELOW 50 M2/S2.  WILL GO WITH LIKELY POPS FOR MUCH OF THE
AREA TODAY WITH CHANCE POPS FOR THE SOUTHERN HALF OF THE AREA
TONIGHT AS THE WEAK SHORTWAVE TROF ADVANCING INTO THE AREA WILL
FAVOR CONVECTION MAINLY OVER THIS PORTION.  THERE CONTINUES TO BE A
RISK OF STRONG TO A FEW POSSIBLY SEVERE STORMS OVER THE AREA...AS
WOULD BE THE CASE DURING AUGUST ALONG THE GULF COAST.  TEMPERATURES
WILL CONTINUE TO RUN A FEW DEGREES ABOVE SEASONABLE LEVELS WITH
AFTERNOON HEAT INDICES AROUND 105 TO 107. /29

THIS AFTERNOON'S WET MICROBURST RISK: HIGH

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...A SURFACE TROUGH WILL
GRADUALLY DISSIPATE THROUGH THE END OF THE WEEK. MEANWHILE...UPPER
RIDGING WILL REBUILD ACROSS THE AREA. THE RESULTING WARMER AND
DRIER MID LEVELS WILL SERVE TO DROP POPS BACK TO 20-30 PERCENT.
HOWEVER...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS...AIDED BY THE MID LEVEL DRY AIR. BUILDING UPPER
HEIGHTS WILL LEAD TO HIGH TEMPS CLIMBING BACK INTO THE MID AND UPPER
90S WED-SAT. HEAT INDEX VALUES WILL REMAIN IN THE 104 TO 108 DEGREE
RANGE. GLOBAL MODELS AGREE ON AN AMPLIFYING TROUGH OVER THE EASTERN
STATES OVER THE WEEKEND IN RESPONSE TO A BUILDING UPPER RIDGE ACROSS
THE WESTERN STATES. AHEAD OF THIS TROUGH...A COLD FRONT IS EXPECTED
TO MOVE TOWARD THE GULF COAST LATE IN THE WEEKEND WITH RAIN CHANCES
INCREASING AHEAD OF THE FRONT. DUE TO THE DEEP NATURE OF THE UPPER
TROUGH...IT IS POSSIBLE THE COLD FRONT COULD MOVE COMPLETELY THROUGH
THE REGION BY EARLY NEXT WEEK...BRINGING TEMPS BACK TO NEAR NORMAL
WITH LOWER HUMIDITY LEVELS. /13

.AVIATION (12Z ISSUANCE)...VFR CONDITIONS PREVAIL THROUGH THE PERIOD
THROUGH WILL INCLUDE TEMPO GROUPS FOR THE AFTERNOON AND EARLY
EVENING HOURS.  CONVECTION HAS CURRENTLY DEVELOPED OVER THE MARINE
AREA BUT WITH THE ENVIRONMENT PROMOTING STORM DIRECTION TO THE
SOUTHEAST...THIS SHOULD NOT AFFECT PNS THIS MORNING BUT WILL
CONTINUE TO MONITOR AND MAKE ADJUSTMENTS AS NEEDED. /29

.MARINE...A SURFACE RIDGE OVER THE CENTRAL GULF AND A WEAK FRONT
ADVANCING INTO THE SOUTHEAST STATES WILL RESULT IN A GRADIENT
SUFFICIENT TO PRODUCE WESTERLY WINDS AT 15-20 KNOTS OVER MUCH OF THE
MARINE AREA THROUGH TONIGHT EXCEPT FOR AROUND 15 KNOTS OVER MOBILE
BAY.  THE GRADIENT WEAKENS ON WEDNESDAY AS THE WEAK FRONT STALLS
NEAR THE CENTRAL GULF COAST THEN GRADUALLY DISSIPATES THROUGH
FRIDAY.  A LIGHT WESTERLY FLOW FOLLOWS FOR WEDNESDAY THROUGH FRIDAY
OVER THE MARINE AREA...BECOMING MORE NORTHWEST EACH NIGHT AND
SOUTHWEST EACH AFTERNOON.  THE SURFACE RIDGE OVER THE CENTRAL GULF
STRENGTHENS ON SATURDAY PROMOTING A LIGHT SOUTHWESTERLY FLOW OVER
THE MARINE AREA. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 5:14 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
514 AM CDT TUE AUG 9 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-101015-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
514 AM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA LATER
THIS MORNING AND BECOME MORE NUMEROUS THIS AFTERNOON THEN DIMINISH
DURING THE EVENING HOURS. FREQUENT LIGHTNING IS ANTICIPATED TO
ACCOMPANY ALL OF THE THUNDERSTORMS. SOME OF THE STORMS MAY BECOME
STRONG AND PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINFALL...AND A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

HEAT INDEX VALUES WILL RISE TO 104 TO 107 IN MANY LOCATIONS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDICES WILL CONTINUE TO RISE TO 104 TO 107 IN MANY
LOCATIONS EACH AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY
MAINLY IN THE AFTERNOONS WITH LOCALLY HEAVY DOWNPOURS...GUSTY WINDS
AND FREQUENT LIGHTNING POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH MONDAY.

In the hours before

Special weather statement, Aug 9, 3:02 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT TUE AUG 9 2011

ALZ054>058-092045-
BUTLER AL-CONECUH AL-CRENSHAW AL-MONROE AL-WILCOX AL-
302 PM CDT TUE AUG 9 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER...NORTHERN
CONECUH...CRENSHAW...NORTHEASTERN MONROE AND SOUTHEASTERN WILCOX
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 345 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES
NORTHEAST OF GREENVILLE TO 9 MILES NORTHWEST OF GREENVILLE TO
CAMDEN...AND MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS POSSIBLY AFFECTED INCLUDE BUT ARE NOT LIMITED TO
FOREST HOME...CHAPMAN... BEATRICE... RUTLEDGE... LUVERNE...
GLENWOOD...AND GEORGIANA.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THESE STORMS APPROACH.

&&
Special weather statement, Aug 9, 3:31 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CDT TUE AUG 9 2011

ALZ051-053-092115-
CHOCTAW AL-CLARKE AL-
331 PM CDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW AND NORTHWESTERN CLARKE
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 415 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BUTLER...OR 6 MILES NORTH OF
NEEDHAM...AND MOVING SOUTHEAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
BUTLER AROUND 340 PM CDT...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.